Tennessee, 2010Flash Flooding in Tennessee, August 18, 2010
August 18, 2010 · NWS MEG · 2 events in 2 counties and zones
Remnants of Tropical Depression 5 moved northward into the Mid-South during the day on August 18th, 2010. Showers and thunderstorms developed in association with the Tropical Depression 5.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants of Tropical Depression 5 moved northward into the Mid-South during the day on August 18th, 2010. Showers and thunderstorms developed in association with the Tropical Depression 5. Some storms produced very heavy rain which caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 18, 12:36 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 18, 12:36 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
136 PM CDT WED AUG 18 2010
.PREV DISCUSSION... /ISSUED 1142 AM CDT WED AUG 18 2010/
DISCUSSION...
MID LEVEL TROF PUSHING INTO THE MID MISSISSIPPI VALLEY HELPING TO
SHUNT THE DEEPEST MOISTURE ASSOCD WITH TD5 A LITTLE FURTHER TO THE
EAST. THIS IS DEPICTED WELL BY THE 12Z MODELS WHICH ALL KEEP THE
HEAVIEST QPF AMOUNTS OVER NORTHEAST MS AND SOUTHEAST PARTS OF WEST
TN THIS AFTN. WILL GO AHEAD AND TRIM THE WESTERNMOST ROW OF
COUNTIES FROM THE FLASH FLOOD WATCH. UPDATE OUT SHORTLY.
SJM
&&
.PREV DISCUSSION... /ISSUED 1029 AM CDT WED AUG 18 2010/
MOISTURE ASSOCIATED WITH THE REMNANTS OF TD5 IS FUNNELING INTO
THE MID SOUTH THIS MORNING. SHOWER AND THUNDERSTORM ACTIVITY HAS
BEEN ON THE UPSWING OVER THE LAST COUPLE OF HOURS ACROSS NORTHEAST
MISSISSIPPI AND PARTS OF WEST TENNESSEE. EXPECT SOWERS TO BE MOST
NUMEROUS EAST OF THE MISSISSIPPI TODAY WITH ISOLD TO SCATTERED
COVERAGE TO THE WEST. PRECIP WATER VALUES OF 2.5 INCHES OR GREATER
STRETCH FROM THE GULF COAST ACROSS THE MID SOUTH..EAST OF THE
MISSISSIPPI RIVER...INTO MIDDLE TENNESSEE. AS A RESULT EXPECT
LOCALLY HEAVY RAIN WITH THE POSSIBILITY OF FLASH FLOODING. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR AREAS ROUGHLY EAST OF THE
MISSISSIPPI RIVER THROUGH 9 PM. CLOUDS AND PRECIP WILL HOLD DOWN
TEMPS...ESPECIALLY EAST OF THE RIVER...THOUGH CONDS WILL BE MUGGY
WITH DEWPOINTS IN THE MID 70S. MADE SOME MINOR TWEAKS TO PRECIP
CHANCES OTHERWISE FORECAST IS IN GOOD SHAPE.
SJM
&&
.PREV DISCUSSION.../ISSUED 342 AM CDT WED AUG 18 2010/
HUMIDITY IS QUICKLY RETURNING TO THE MIDSOUTH. DEWPOINTS ARE ALREADY
IN THE MID 70S AS FAR NORTH AS A FORREST CITY ARKANSAS TO
A PARIS TENNESSEE LINE...WHERE A STATIONARY FRONT ALSO IS
LOCATED. THE HIGHER DEWPOINTS WILL CONTINUE TO SPREAD INTO NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND EXTREME NORTHWEST TENNESSEE AS THIS
BOUNDARY LIFTS NORTHWESTWARD AND REMNANTS OF TROPICAL DEPRESSION 5
MEANDERS FROM NORTHERN LOUISIANA TO NORTH CENTRAL MISSISSIPPI
TODAY. THE ABUNDANT MOISTURE WILL INTERACT WITH DAYTIME HEATING
AND THE REMNANTS OF TROPICAL DEPRESSION 5 TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS OVER MUCH THE CWA. HOWEVER THERE WILL
BE A SHARP BOUNDARY FROM WHERE NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOP AND WHERE ONLY ISOLATED TO SCATTERED ACTIVITY OCCURS.
EXPECT THIS BOUNDARY TO BE NEAR THE MISSISSIPPI RIVER. THE 00Z
SOUNDING AT JAN SHOWED PW'S OF 2.73 INCHES INDICATING A VERY
TROPICAL AIRMASS OVER THE REGION. THE SHOWERS AND THUNDERSTORMS
THAT DEVELOP TODAY WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAIN AND FLASH FLOODING ESPECIALLY EAST OF THE MISSISSIPPI
RIVER. FLASH FLOOD GUIDANCE NUMBERS ARE RUNNING HIGH BUT EAST OF
THE MS RIVER...GUIDANCE IS SLIGHTLY LOWER WITH 1 HOUR VALUES OF
2.5 TO 2.9 INCHES IN MOST LOCATIONS. BUT GIVEN THE TROPICAL NATURE
OF THE ACTIVITY TODAY AND EXPECTED SLOW MOVEMENT OF STORMS WILL GO
AHEAD AND ISSUE A FLASH FLOOD WATCH FOR AREAS EAST OF A MARTIN
TENNESSEE...TO MEMPHIS...TO CLARKSDALE MISSISSIPPI LINE THROUGH
02Z. THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH AFTER
SUNSET. ALTHOUGH THERE WILL STILL BE ISOLATED SHOWERS AND
THUNDERSTORMS AROUND THE CWA OVERNIGHT TONIGHT. THE CONVECTION
WILL KEEP TEMPERATURES COOLER TODAY WITH HIGHS IN THE UPPER 80S TO
LOWER 90S WHICH SHOULD KEEP HEAT INDICES BELOW 105 DEGREES EVEN
WITH THE HIGH HUMIDITY. LOWS WILL BE IN THE 70S.
THURSDAY THROUGH FRIDAY...REMNANTS OF THE TROPICAL DEPRESSION WILL
SHIFT SOUTHEAST DURING THIS TIME FRAME AS THE UPPER RIDGE BEGINS TO
BUILD BACK INTO THE REGION. NORTHEAST MISSISSIPPI WILL CONTINUE TO
SEE CHANCES FOR SHOWERS AND THUNDERSTORMS FROM THE DISTURBANCE WHILE
NORTHEAST ARKANSAS WILL LIKELY BE DRY. HIGHS WILL RETURN TO THE
LOWER TO MID 90S. WITH DEWPOINTS REMAINING IN THE 70S...HEAT INDICES
MAY FLIRT WITH 105 DEGREES...AND HEAT ADVISORIES MAY BE NEEDED. LOWS
WILL REMAIN IN THE 70S.
SATURDAY INTO SUNDAY...UPPER RIDGE WILL CONTINUE TO BUILD OVER THE
AREA AS A FRONT DRIFTS SOUTH. CAN/T REALLY CALL IT A COLD FRONT AS
TEMPERATURES WILL NOT DROP BEHIND IT. HOWEVER...DRIER AIR AND LOWER
DEWPOINTS WILL FILTER INTO THE REGION BEHIND THE FRONT. CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE ENTIRE CWA ON
SATURDAY AHEAD OF THE FRONT...WILL BUMP UP POPS SLIGHTLY. THE FRONT
WILL PUSH IN SATURDAY NIGHT INTO SUNDAY DIMINISHING RAIN CHANCES
GRADUALLY FROM THE NORTH TO THE SOUTH. HIGHS WILL REMAIN IN THE LOWER
TO MID 90S.
MONDAY INTO TUESDAY...UPPER RIDGE REMAINS OVER THE AREA. SFC WINDS
SHOULD BE OUT OF THE NORTHEAST BEHIND THE FRONT BRINGING IN DRIER
AIR. HIGHS WILL LIKELY BE IN THE MID TO UPPER 90S BUT WITH THE DRIER
AIR IN PLACE...THIS SHOULD KEEP HEAT INDICES AROUND 105 DEGREES
AND NOT 110 DEGREES.
KRM
&&
AVIATION...
18Z TAFS
THROUGH 04Z...BORDERLINE VFR/MVFR CONDITIONS CAN BE EXPECTED. IF
SHRA/TSRA DIRECTLY AFFECTS A GIVEN SITE...BRIEF IFR CONDITIONS
WOULD ALSO BE POSSIBLE. LITTLE IF ANY SHOWER/STORM ACTIVITY IS
EXPECTED NORTH AND WEST OF KMEM.
AFTER 04Z...DETERIORATING CONDITIONS CAN BE EXPECTED WITH IFR/LIFR
CONDITIONS DEVELOPING OVER PORTIONS OF THE AREA BY 10Z. CONFIDENCE
OF IFR OR LOWER CONDITIONS IS VERY HIGH AT KMKL AND KTUP...WITH
LOWER CONFIDENCE AT KMEM AND KJBR.
CLEARING SKIES...LIGHT WINDS...AND HIGH LOW LEVEL MOISTURE WILL
BE IDEAL FOR FOG...POSSIBLY DENSE...AND/OR VERY LOW CIGS AT KMKL
AND KTUP. SLIGHTLY DRIER AIR FURTHER WEST WILL KEEP CONDITIONS
FROM BECOMING AS BAD AT KMEM AND KJBR.
BORGHOFF
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 91 77 94 77 / 60 40 10 10
MKL 89 73 92 73 / 70 50 30 20
JBR 92 72 95 73 / 30 10 10 10
TUP 88 77 93 76 / 80 60 50 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
TIPPAH-TISHOMINGO-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR CARROLL-
CHESTER-DECATUR-FAYETTE-HARDEMAN-HARDIN-HENDERSON-HENRY-
MADISON-MCNAIRY.
&&Hazardous weather outlook, Aug 18, 11:10 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1210 PM CDT WED AUG 18 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1210 PM CDT WED AUG 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE MIDSOUTH THIS AFTERNOON INTO THIS EVENING. SOME STORMS MAY BE
STRONG PRODUCING GUSTY WINDS. HOWEVER THE BIGGEST THREAT WILL BE
FROM LOCALLY HEAVY RAINFALL THAT MAY RESULT IN LOCALIZED FLASH
FLOODING. A FLASH FLOOD WATCH CONTINUES FOR AREAS EAST OF A PARIS
TENNESSEE...TO SOMERVILLE TENNESSEE...TO MARKS MISSISSIPPI LINE
THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW STRONG THUNDERSTORMS...MAINLY IN THE AFTERNOON AND
EVENING...WILL BE POSSIBLE EACH DAY THROUGH SUNDAY WITH GUSTY
WINDS AND LOCALLY HEAVY RAIN.
AFTERNOON HEAT INDICES MAY REACH OR EXCEED HEAT ADVISORY CRITERIA
LATE THIS WEEK INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SJM
In the hours before
Local storm report, Aug 18, 12:22 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
122 PM CDT WED AUG 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLASH FLOOD TIPLERSVILLE 34.90N 88.91W
08/18/2010 TIPPAH MS EMERGENCY MNGR
SEVERAL CULVERTS WERE WASHED OUT.
1220 PM FLASH FLOOD FALKNER 34.85N 88.93W
08/18/2010 TIPPAH MS EMERGENCY MNGR
COUNTY ROADS 200 AND 240 WERE FLOODED.
1220 PM FLASH FLOOD WALNUT 34.95N 88.90W
08/18/2010 TIPPAH MS LAW ENFORCEMENT
COUNTY ROAD 237 WAS FLOODED ALONG WITH SEVERAL CITY
STREETS IN WALNUT.
1230 PM FLASH FLOOD THEO 34.93N 88.70W
08/18/2010 ALCORN MS EMERGENCY MNGR
THE SOUTH SIDE OF HIGHWAY 72 WAS FLOODED NEAR THE UNION
CENTER FIRE DEPARTMENT. FARMLAND ALONG THE HIGHWAY WAS
ALSO FLOODED.
&&
CCDFlash Flood, Decatur
- When
- August 18, 2:05 PM CST to 6:00 PM CST
- Where
- Decatur County, 2.8 mi WSW of Largo to 1.69 mi WSW of Largo
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 35.535, -88.146
Heavy rain produced flash flooding near Decaturville. Concord Road was closed as a result.
Flash Flood, Hardin
- When
- August 18, 3:02 PM CST to 6:00 PM CST
- Where
- Hardin County, 0.87 mi SW of Eureka to Lowryville
- Cause
- Heavy Rain / Tropical System
- Property damage
- $1.2 million
- Reported by
- Emergency Manager
- Coordinates
- 35.212, -88.262
Heavy rain produced widespread flash flooding in Hardin County. Several roads in Savannah were closed as a result including Highway 64 which was covered by at least six inches of water. At least 5 homes along Hwy 64 in Olive Hill sustained flood damage. Numerous roads and bridges sustained damage from the flooding. One man was rescued from his vehicle after being trapped from flood waters on Lonesome Pine Road. One other motorist had to be rescued as well. Roads were also closed northeast of Savannah where water was as high as two feet on some roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Mississippi, August 18 to 19, 2010$2.0 million · 7 events
- Flash Flood and Lightning Strikes in Louisiana, August 18 to 19, 2010$901,000 · 4 events
- Flash Flood and Flood in Louisiana, August 18 to 19, 2010$256,000 · 50 kt wind · 5 events
- Heavy Rain in Georgia, August 18, 20104 injured · $30,000 · 1 event
- Strong Wind in California, August 18, 2010$100,000 · 1 event
- Flash Flooding and Damaging Wind in Tennessee, August 18, 2010$45,000 · 60 kt wind · 3 events
- Flash Flood and Damaging Winds in South Carolina, August 18, 2010$34,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Virginia, August 18, 2010$25,000 · 6 events
- Lightning Strike in North Carolina, August 18, 2010$20,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 18, 201012 events
- Flash Flooding in Mississippi, August 18, 2010$15,000 · 2 events
- Flash Flooding and Flooding in Kentucky, August 18, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257209, 257215.